New Regional Dermatoses Can Develop During Dupilumab Treatment

By Will Boggs MD

May 22, 2019

NEW YORK (Reuters Health) - Dupilumab treatment of atopic dermatitis can be accompanied by the emergence of new regional dermatoses, according to a retrospective study.

"We started noticing the facial dermatitis in some of our patients soon after the wide use of dupilumab and that prompted our review, but I thought it would be less common," Dr. Golara Honari from Stanford University School of Medicine, in Redwood City, California, told Reuters Health by email.

Previous reports have noted the development of new regional dermatoses in some patients treated with dupilumab, which targets the interleukin-4 receptor and is used for moderate-to-severe atopic dermatitis. The pathogenesis and prevalence of these new dermatoses are unclear.

Dr. Honari's team investigated the epidemiology, clinical features and treatment of patients with atopic dermatitis who developed new regional dermatoses while being treated with dupilumab.

Among 73 patients treated with dupilumab for a median 181 days, 17 (23%) developed new regional dermatoses.

Patients who developed new dermatoses were significantly more likely to report childhood atopic dermatitis (100% vs. 63% of those without new dermatoses) and to have autoimmune disease (41% vs. 18%).

Most patients with new regional dermatoses (14/17) had facial involvement and four had a history of patch test-confirmed allergic contact dermatitis, the researchers report in JAMA Dermatology, online May 1.

Four patients stopped taking dupilumab owing to the new regional dermatoses, and 11 were treated with topical corticosteroids for a median 94 days until documented improvement.

"Emerging reports suggest a potential role of unrecognized allergic contact dermatitis, though larger studies involving biopsy and patch testing are needed to better define the subset of patients to which this pertains," the researchers note.

The "majority of patients with moderate-to-severe atopic dermatitis still benefit from therapy with dupilumab," Dr. Honari said.

"These findings may help direct some of the future research to investigate potential culprits and involved patho-mechanisms," she said.

Dr. David Rosmarin from Tufts Medical Center, in Boston, who recently reviewed allergic contact dermatitis in patients with atopic dermatitis taking dupilumab, told Reuters Health by email, "Patients who have atopic dermatitis can experience periods of flares and remissions. When on treatment with dupilumab, patients can still experience a variety of dermatoses."

"Dupilumab can be remarkable for some patients with atopic dermatitis; however, there is still a need for new treatments," said Dr. Rosmarin, who was not involved in the study.

Dr. Ari M. Goldminz from Brigham and Women's Hospital and Harvard Medical School, in Boston, who recently reported a series of three patients with allergic contact dermatitis successfully treated with dupilumab, told Reuters Health by email, "The onset of new regional dermatoses may lead some patients to discontinue dupilumab treatment, as four did in the current study. Characterization of these dermatoses from both clinical and mechanistic standpoints will inform strategies for workup and treatment."

"Larger studies that involve evaluation with methods such as skin biopsies and patch testing will help us further understand the authors' observations," he said.

The study did not have commercial funding, and the researchers reported no conflicts of interest.

SOURCE: https://bit.ly/2YsIFm0

JAMA Dermatol 2019.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....